Alert archive / North Carolina / River Flood Warnings in 2018

River Flood Warning 61, NWS Raleigh, NC

December 15, 2018Johnston County, North Carolina

NWS Raleigh, NC issued this river flood warning at Dec 15, 2018, 3:09 PM EST for Johnston County, North Carolina. It took effect at Dec 15, 2018, 5:02 PM EST. It was in force for 14 hr.

The area

The outline as issued.

The facts

Issued
Dec 15, 2018, 3:09 PM EST (20:09 UTC)
In effect from
Dec 15, 2018, 5:02 PM EST
Expired
Dec 16, 2018, 7:28 AM EST
In force
14 hr
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Flood severity
Minor

County Johnston County, NC

The radar

The Raleigh/Durham radar (KRAX), 24 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Neuse River at Smithfield (SMFN7). The gauge peaked at 15.21 ft at Dec 15, 2018, 9:00 PM EST.

actionminormoderate101512/1512/1612/17
Action stage
14 ft
Minor stage
15 ft
Moderate stage
18 ft
Major stage
20 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02087570, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

300 
WGUS42 KRAH 152009
FLWRAH


BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Raleigh, NC
309 PM EST Sat Dec 15 2018

...The National Weather Service in Raleigh has issued a
Flood Warning for the following rivers in North Carolina...

  Neuse River At Smithfield affecting Johnston County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message. If you encounter deep water while driving, do not 
attempt to drive through. Turn around, dont drown.

&&

NCC101-160808-
/O.NEW.KRAH.FL.W.0061.181215T2202Z-181217T0443Z/
/SMFN7.1.ER.181215T2202Z.181216T0600Z.181216T1643Z.NO/
309 PM EST Sat Dec 15 2018

The National Weather Service in Raleigh has issued a 

* Flood Warning for The Neuse River At Smithfield.
* until Sunday evening, or until the warning is cancelled.
* At  3:00 PM Saturday the stage was 14.8 feet.
* Flood stage is 15.0 feet.
* Minor flooding is forecast.
* Forecast...The river is expected to rise above flood stage by late 
  this afternoon and continue to rise to near 15.4 feet by after 
  midnight tomorrow.The river will fall below flood stage by tomorrow
  late morning.
* Impact...At 15.0 feet, flooding begins along the Neuse riverwalk. 
  Water nears the base of the holding tank at the water treatment 
  plant.

&&

The following are the latest observations and 7 AM forecast stages
for the next several days.

                 FLD  OBSERVED                FORECAST 7 AM
LOCATION         STG  STG  DAY TIME    Sun   Mon   Tue   Wed   Thu

Neuse River
 Smithfield       15  14.8 Sat 03 PM  15.3  12.8  10.3  10.8  12.3

&&

LAT...LON 3554 7829 3548 7834 3544 7829 3541 7833
          3547 7842 3556 7835         

$$
3 follow-up statements
470 
WGUS82 KRAH 152242
FLSRAH


Flood Statement 
National Weather Service Raleigh, NC
542 PM EST Sat Dec 15 2018

...The Flood Warning continues for the following rivers in North 
Carolina...

  Neuse River At Smithfield affecting Johnston County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message. If you encounter deep water while driving, do not 
attempt to drive through. Turn around, dont drown.

&&

NCC101-161042-
/O.CON.KRAH.FL.W.0061.000000T0000Z-181217T0443Z/
/SMFN7.1.ER.181215T2215Z.181216T0600Z.181216T1643Z.NO/
542 PM EST Sat Dec 15 2018

The Flood Warning continues for
  the Neuse River At Smithfield.
* At  5:15 PM Saturday the stage was 15.0 feet.
* Flood stage is 15.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 15.4 feet 
  after midnight tonight. The river will fall below flood stage 
  tomorrow late morning.
* Impact...At 15.0 feet, Minor flood stage. Flooding begins along the 
  Neuse riverwalk. Water nears the base of the holding tank at the 
  water treatment plant.

&&

The following are the latest observations and 7 AM forecast stages
for the next several days.


                 FLD  OBSERVED                FORECAST 7 AM
LOCATION         STG  STG  DAY TIME    Sun   Mon   Tue   Wed   Thu

Neuse River
 Smithfield       15  15.0 Sat 05 PM  15.3  12.8  10.3  10.8  12.3


&&

LAT...LON 3554 7829 3548 7834 3544 7829 3541 7833
          3547 7842 3556 7835         

$$
106 
WGUS82 KRAH 160107
FLSRAH


Flood Statement 
National Weather Service Raleigh, NC
807 PM EST Sat Dec 15 2018

...The Flood Warning continues for the following rivers in North 
Carolina...

  Neuse River At Smithfield affecting Johnston County

  Neuse River Near Goldsboro affecting Wayne County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message. If you encounter deep water while driving, do not 
attempt to drive through. Turn around, dont drown.

&&

NCC101-161307-
/O.EXT.KRAH.FL.W.0061.000000T0000Z-181216T2024Z/
/SMFN7.1.ER.181215T2215Z.181216T0600Z.181216T0824Z.NO/
807 PM EST Sat Dec 15 2018

The Flood Warning continues for
  the Neuse River At Smithfield.
* At  7:15 PM Saturday the stage was 15.1 feet.
* Flood stage is 15.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 15.2 feet by 
  after midnight tomorrow. The river will fall below flood stage 
  early tomorrow.
* Impact...At 15.0 feet, Minor flood stage. Flooding begins along the 
  Neuse riverwalk. Water nears the base of the holding tank at the 
  water treatment plant.

&&

The following are the latest observations and 7 AM forecast stages
for the next several days.


             FLD  OBSERVED                   FORECAST 7 AM
LOCATION     STG   STG  DAY TIME     Sun   Mon   Tue   Wed   Thu

Neuse River
  Smithfield  15  15.1 Sat 07 PM    14.7  11.6   9.5  10.6  12.3


&&

LAT...LON 3554 7829 3548 7834 3544 7829 3541 7833
          3547 7842 3556 7835         

$$

NCC191-161307-
/O.EXT.KRAH.FL.W.0059.000000T0000Z-181216T1800Z/
/GLDN7.1.ER.181216T0600Z.181216T0600Z.181216T0600Z.NO/
807 PM EST Sat Dec 15 2018

The Flood Warning continues for
  the Neuse River Near Goldsboro.
* At  7:15 PM Saturday the stage was 17.9 feet.
* Flood stage is 18.0 feet.
* Forecast...The river is expected to rise to near flood stage after 
  midnight.
* Impact...At 20.0 feet, Arrington Bridge Road and access roads around
  Seymour Johnson Air Force Base flood.
* Impact...At 19.5 feet, Ferry Bridge Road begins to flood.
* Impact...At 18.0 feet, Minor flood stage. Water overflows the banks 
  at the SR1915 bridge and upstream of the US117 bridge.


&&

The following are the latest observations and 7 AM forecast stages
for the next several days.


             FLD  OBSERVED                   FORECAST 7 AM
LOCATION     STG   STG  DAY TIME     Sun   Mon   Tue   Wed   Thu

Neuse River
  Goldsboro   18  17.9 Sat 07 PM    17.9  17.2  17.4  17.3  15.4


&&

LAT...LON 3538 7807 3533 7793 3528 7791 3525 7795
          3530 7797 3534 7810         

$$
184 
WGUS82 KRAH 161228
FLSRAH


Flood Statement 
National Weather Service Raleigh, NC
728 AM EST Sun Dec 16 2018

...The Flood Warning is cancelled for the following rivers in North 
Carolina...

  Neuse River At Smithfield affecting Johnston County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message. If you encounter deep water while driving, do not 
attempt to drive through. Turn around, dont drown.

&&

NCC101-161258-
/O.CAN.KRAH.FL.W.0061.000000T0000Z-181216T2024Z/
/SMFN7.1.ER.181215T2215Z.181216T0345Z.181216T0905Z.NO/
728 AM EST Sun Dec 16 2018

The Flood Warning is cancelled for
  the Neuse River At Smithfield.
* At 6:15 AM Sunday the stage was 14.8 feet.
* Flood stage is 15.0 feet.
* The river fell below flood stage at 4:05 AM Sunday.
* Forecast...The river will continue to fall to 11.6 feet by Monday
  morning.
* Impact...At 15.0 feet, Minor flood stage. Flooding begins along the 
  Neuse riverwalk. Water nears the base of the holding tank at the 
  water treatment plant.

&&

The following are the latest observations and 7 AM forecast stages
for the next several days.


                 FLD  OBSERVED                FORECAST 7 AM
LOCATION         STG  STG  DAY TIME    Sun   Mon  Tue   Wed   Thu 

Neuse River
 Smithfield       15  14.8 Sun 06 AM  14.8  11.6  9.5  10.6  12.3      


&&

LAT...LON 3554 7829 3548 7834 3544 7829 3541 7833
          3547 7842 3556 7835         

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this river flood warning went out at Dec 15, 3:03 PM EST, 6 minutes earlier.

Area forecast discussion, Dec 15, 3:03 PM EST, 6 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
303 PM EST Sat Dec 15 2018

.SYNOPSIS...
A wave of low pressure will track off the coast this evening. An
upper level disturbance will cross the central Appalachians
and northern NC late tonight and Sunday morning. This will be
followed by high pressure Monday into Wednesday.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
As of 1200 PM Saturday...

A Flash Flood Watch remains in effect for all of central NC
through this afternoon...

Not much change to the previous forecast. The CAD wedge continues to
hold over the northwestern portions of central NC as additional
showers precipitate into it. Farther to the southeast the first in a
series of surface lows has exited the area, the second is moving up
along the NC coast as of 17Z and the third is expected to trail up
on its heels this aft/eve. As a result, expect continued showers,
drizzle, and overcast conditions across the west through the evening
while periods of rain showers are expected across the east. There
will be much more spotty and intermittent rain/shower activity along
the US-1 corridor (between the two aforementioned areas), though it
should remain overcast there as well. The upper low remains to the
west as of this morning and is expected to slowly progress to the
north and east through tonight, overhead by daybreak Sunday. As a
result, expect a decrease in rain chances and intensity through
tonight, though skies will remain overcast and some light showers or
drizzle could persist. Temperatures may rise a degree or two through
the afternoon, topping out in the upper 40s NW to mid 60s SE, before
dropping into the low to mid 40s overnight. Will keep the flash
flood watch out for at least the next couple hours until the last
band of showers moves through the western portions of the area,
likely canceling it thereafter.

Previous forecast for this afternoon through tonight: As the surface
low pressure exits to the northeast this afternoon the chance of
precipitation will wane and turn more to a light drizzle. This is
thanks to a dry slot coming in through the mid levels (850 -700 MB).
Tonight into Sunday morning the main story will be the potential for
fog. The low level frontal inversion from the wedge does slowly
start to weaken as CAA moves in, but still looks sufficient to trap
moisture. The GFS doesn't show to much fog, but is currently
handling the wedge poorly. The NAM and RAP do indicate fog and this
appears the way to go. Have kept the mention of fog in the forecast.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
As of 135 PM Saturday...

Timing of the dissipation of the low stratus and dense fog Sunday
morning remains the main issue of the day. It appears that there
will be some erosion of the low status "around the edges" of the
southern and eastern extent of the low level CAD air mass first.
The one good bit of information is that the timing of the mid/upper
low is a few hours faster in the latest models. The track remains
just about the same, near the NC/VA border between 12z-18z. After
the passage of the mid level low, the mean flow will become more WNW
aloft. This flow will eventually allow the combination of sinking
and downslope conditions to eat away at the stratus/fog from the
Mountains. It appears that by mid to late afternoon most areas will
become partly sunny. Timing will be critical as to the warmth that
can occur. We will continue to delay the clearing over the north-
central zones until mid to late afternoon. This would keep 50s
there for highs. Elsewhere, highs nearing 60 are expected.

Some fog and/or stratus may redevelop on Sunday night as the low
level flow is light. Forecast soundings indicate this potential with
the emphasis on some patchy dense ground fog. Lows in the mid 30s to
lower 40s.

Mostly sunny skies are finally expected on Monday. The temperatures
will also be mild with the light NW flow. A dry cold front will move
through during the day. This will begin to knock down the dew points
into the 20s and 30s allowing for more drying. Highs generally 60-65
except some upper 60s SE.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
As of 1250 PM Saturday...

A chance to dry out somewhat on Tuesday and Wednesday as high
pressure will dominate our weather. Mostly sunny skies are expected
both days with clear skies at night. Lows generally in the upper 20s
to mid 30s. Highs in the upper 40s to mid 50s.

The medium range models continue to show better agreement in another
rainy system for Thursday into Friday for the eastern seaboard
including NC. A storm track from the lower Mississippi Valley NE
along the Appalachians is currently expected Thursday into Friday
morning. WAA and associated southerly flow aloft will provide an all
rain event with mild to warm temperatures. As is typically the case
in our Piedmont (Damming Region), indications are that some in-situ
damming can be expected as the rain develops early on Thursday. The
rain and evaporative cooling affects Thursday may lock in the NW
Piedmont into the low level ENE flow into Thursday night as the low
lifts up the west side of the Mountains. QPF of 1 to 1.5 inches is
expected, which will be refined in future forecasts as needed
depending on model changes. This may lead to additional minor river
flooding later this week.

Regardless, a mild period with temperatures remaining above freezing
day and night can be expected Thursday through next weekend.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
As of 1245 PM Saturday...

24 hour TAF period: Fairly high confidence all terminals will remain
in the LIFR/VLIFR range through tonight. Some terminals may bounce
around or briefly scatter out into the IFR/MVFR, but those periods
should be brief. Rain is expected to taper off through the TAF
period, however light rain/drizzle will persist through the evening.
Of lesser confidence is the improving trend in visbys and cigs on
Sunday. Generally expect a return to MVFR or even VFR conditions by
the end of the TAF period or shortly thereafter. -KC

Looking ahead: Once conditions improve to VFR late Sunday, they will
likely remain VFR through mid-week. Our next weather system could
bring a return to sub-vfr conditions and rain on Thursday. -KC

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Badgett
NEAR TERM...Haines/KC
SHORT TERM...Badgett
LONG TERM...Badgett
AVIATION...KC
Hazardous weather outlook, Dec 15, 3:00 PM EST, 9 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
300 PM EST Sat Dec 15 2018

NCZ007>011-021>028-038>043-073>078-083>086-088-089-162000-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
300 PM EST Sat Dec 15 2018

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This Afternoon and Tonight.

Some dense fog and drizzle will reduce visibilities to less than
one-half of a mile in some locations through this evening. Areas of
dense fog are expected tonight. Use caution while driving. Use low
beam headlights and fog lamps to improve your visibility of the road.

One to two inches of rain will result in river flooding along the
Haw and Neuse Rivers. Flooding is also possible but less likely on
the Cape Fear, Yadkin, Rocky, and Tar Rivers.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 14, 10:27 PM ESTRiver Flood WarningRAHWayne4 days
Dec 14, 11:53 PM ESTRiver Flood WarningRAHChatham36 hr

Nearby

River Flood Warnings in North Carolina, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.